California, 2004

High Wind in California, January 5, 2004

January 5, 2004 · NWS SGX · 1 event in 1 county or zone

Tree branches torn off below Cajon Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Tree branches torn off below Cajon Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 5, 3:30 AM PST, 27 minutes earlier.

Area forecast discussion, Jan 5, 3:30 AM PST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
330 AM PST MON JAN 5 2004

.SYNOPSIS...HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL KEEP THE
WEATHER FAIR THROUGH TUESDAY EXCEPT FOR HIGH CLOUDS AT TIMES
AND LOCALLY GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES. IT IS COLD THIS MORNING...AND FROST ADVISORIES FOR THE INLAND
VALLEYS AND FREEZE WARNINGS FOR THE SOUTHERN DESERTS HAVE BEEN ISSUED.
WEAK UPPER LEVEL LOW PRESSURE WILL BRING MORE CLOUDS AND COOLER DAYS
TOWARD MID WEEK FOLLOWED BY HIGH PRESSURE TOWARD THE END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

IT IS A LITTLE WINDIER THAN EXPECTED THIS MORNING...SO THE AREA OF
FROST OR FREEZE WILL PROBABLY NOT BE AS GREAT AS EXPECTED. HOWEVER
WIND PROTECTED AREAS WILL STILL BE QUITE COLD BY SUNRISE...SO THE
NPW WILL CONTINUE UNTIL 800 AM. RH WILL INCREASE ALOFT THROUGH
TUESDAY TO BRING SOME HIGH CLOUDS. SURFACE RH WILL REMAIN LOW UNTIL
WED WHEN WEAK ONSHORE FLOW DEVELOPS. MID-HIGH LEVEL MOISTURE WILL
CAUSE MOSTLY CLOUDY SKIES WED WITH A FEW SPRINKLES POSSIBLE. WEAK
SHORTWAVES IN W FLOW TO BRING A FEW CLOUDS THU AND FRI. RIDGING AND
WARMING EXPECTED ON THE WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FREEZE...FROST...AND WIND ADVISORY UNTIL 800 AM...SEE LAXNPWSGX.

&&

MACKECHNIE
Hazardous weather outlook, Jan 4, 6:00 AM PST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN JAN 4 2004

CAZ042-043-048-050-055>058-060>062-051400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

WIND ADVISORY THROUGH NOON TODAY
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-

FROST ADVISORY TONIGHT FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-

FREEZE WARNING TONIGHT FOR
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-

REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

POSSIBLE AREAS OF DENSE FOG WITH VISIBILITY BELOW ONE QUARTER MILE...
FOR INNER WATERS...
ORANGE COUNTY COASTAL AREAS...
SAN DIEGO COUNTY COASTAL AREAS...
TUESDAY NIGHT AND WEDNESDAY MORNING.

POSSIBLE AREAS OF DENSE FOG WITH VISIBILITY BELOW ONE QUARTER MILE...
FOR INNER WATERS...
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
WEDNESDAY NIGHT AND THURSDAY MORNING.

BALFOUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, X Sw San Bernardino

When
January 5, 3:57 AM PST to 10:54 AM PST
Where
X Sw San Bernardino forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382537.